MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code Hematuria (2558)
Date of Event 09/22/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Product/patient demographics/indication/baseline presentation: an impella cp smartassist was inserted percutaneously via right femoral access site in 47-year-old male patient (weight 106 kilograms and height 182 cm) for acute myocardial infarction/ cardiogenic shock.The patient¿s comorbidities were not reported.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography intervention (scai) shock stage b identified as clinical evidence of hemodynamic instability, including but not limited to, hypotension, tachycardia, or abnormal systemic hemodynamics without hypoperfusion.Device course & treatment: during impella support, the patient developed hematuria with laboratory findings consistent with hemolysis, including plasma free hemoglobin of 298 mg/dl and ldh of 2085 u/l.Urine was noted to be pink/red-tinged.Imaging assessment was performed and demonstrated that the pump was positioned too deep within the ventricle.The device was repositioned, after which both the hemolysis and hematuria resolved and the urine cleared.No anatomic abnormalities of the heart were reported, and the pump was not reported to be in contact with the mitral valve apparatus, papillary muscles, or chordae tendineae.The impella cp was explanted the next day and the patient survived.Additional factors: the pump was positioned too deep within the ventricle.Elevated ldh and plasm free hemoglobin contribute to increased red blood cell shear stress and hemolysis.Device contribution: based on the available information, the reported hemolysis and hematuria was most likely associated with the suboptimal impella position.Device malposition is a recognized contributor to increased shear stress on red blood cells and may have contributed to the hematuria and hemolyzed laboratory specimens observed during support.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50932960
Report Number1220648-2026-13467
Device Sequence Number9563652
Product Code OZD
UDI-Device Identifier00813502012279
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027942710
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2026
Initial Report FDA Received Date09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/29/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient SexMale
Patient Weight233 LB
Patient RaceBlack Or African American